Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Sep 9, 2020, 10:15 AM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 2020, 10:15 AM PDT (17:15 UTC)
- Expired
- Sep 9, 2020, 5:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 1:46 PM PDT | WILDFIRE | 5 W Riverside, CA | 7 ACRE WIND-DRIVEN FIRE OCCURRED IN SANTA ANA RIVERBED. FIRE STARTED AROUND 1:46 PM AT CLAY ST AND GENERAL RD. NORTH WINDS REPORTED AT RIVERSIDE MUNICIPAL AIRPORT WITH SUSTAINED TO 15 MPH AND GUSTING TO 30 MPH AND RELATIVE HUMIDITY AT 6%. |
| Sep 9, 3:43 PM PDT | WILDFIRE | 5 S Hemet, CA | FIRE STARTED AROUND 3:43 PM NEAR 42500 CACTUS VALLEY RD AT THE CACTUS VALLEY RD AND SAGE RD INTERSECTION. AT TIME OF THIS REPORT, APPROXIMATELY 20 ACRES BURNED. IT IS A STRUCTURE FIRE + VEGETATION, WITH ONE STRUCTURE IMPACTED. WINDS REPORTED AT SAGE RAWS SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 5.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS85 KPSR 091715 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1015 AM MST Wed Sep 9 2020 AZZ131-CAZ231-100000- /O.NEW.KPSR.FW.W.0004.200909T1715Z-200910T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 1015 AM MST Wed Sep 9 2020 /1015 AM PDT Wed Sep 9 2020/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and and very high fire danger, which is in effect until 5 PM MST /5 PM PDT/ this afternoon. * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ and Lower Colorado River Valley CA. * TIMING... * WINDS...North 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fuels are very high and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
1 follow-up statement
357 WWUS85 KPSR 092358 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 458 PM MST Wed Sep 9 2020 AZZ131-CAZ231-100100- /O.EXP.KPSR.FW.W.0004.000000T0000Z-200910T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 458 PM MST Wed Sep 9 2020 /458 PM PDT Wed Sep 9 2020/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... Conditions will continue to improve this evening as winds gradually subside and relative humidities slowly increase...reducing the fire danger levels. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 9, 4:43 AM PDT, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 9, 4:43 AM PDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 443 AM MST Wed Sep 9 2020 .UPDATE...12Z aviation discussion. && .SYNOPSIS... A strong storm system dropping through the Rockies and Great Basin into the Southwest will bring much cooler temperatures and breezy conditions through Thursday. Drier and warmer conditions gradually move into the region beginning later in the week as high pressure rebuilds over the Southwest. && .DISCUSSION... A dry post-frontal air mass is now firmly entrenched across Arizona and southeast California, featuring the driest low-level air we've seen in quite some time. Temperatures are also running 10 to 15 degrees cooler across most locations, and are on track to bottom out in the 60s over the lower deserts. Winds still remain breezy along the lower Colorado River Valley amidst a tight pressure gradient, with surface high pressure positioned across the central High Plains. In the mid-levels, a cutoff low has developed and is centered near the Four Corners. This feature will meander erratically over the next 24-36 hours before finally ejecting. The most notable impact on weather across the region today will be the much cooler temperatures. Many areas will barely creep above the 90 degree mark during the afternoon, topping out around 4-8 degrees below normal, with cool overnight lows. Breezy to locally windy conditions will persist across the lower Colorado River Valley with wind speeds of 20-25 mph and stronger gusts. This will create elevated to locally critical fire weather conditions, but should generally remain shy of temporal thresholds for a Red Flag Warning. There is a slim chance for isolated showers across southern Gila County given the proximity of the upper low, but any activity should be much less than what was observed on Tuesday. Temperatures will start to rebound some on Thursday as the upper low begins pulling to the northeast. This should also result in some weakening of winds on Thursday as well, but the air mass will remain very dry. The upper high will rebuild over the Southwest this weekend and bring another warming trend, with temperatures returning back to above 100 degrees. However, unlike virtually every heat episode of the past few months, temperatures are expected to remain shy of excessive heat thresholds and only top out around 105 across Phoenix to 108 over Yuma and southeast California, with cooler lows. Relatively fast/progressive flow on the northern fringe of the upper high will limit it's strength. A persistence forecast for temperatures appears likely from Saturday onward given little day-to-day change in the large-scale pattern. There is a signal for moisture to increase early next week, and perhaps bring a return to low-grade Monsoon moisture conditions - meaning a few storms/buildups will be possible over the higher terrain of south-central Arizona. However, limited impacts are currently expected over the lower deserts. && .AVIATION...Updated at 1143Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Cloud cover will be very limited today. However, there should be some smoke with scattered to broken decks aoa 20 kft today before conditions clear more overnight. Otherwise, there is still a little bit of uncertainty on whether winds will switch to the east early this morning or remain out of the west for the majority of the TAF period. Current observations suggest that downslope winds out of east-northeast are already coming to fruition and thus have a little bit more confidence on light easterly winds developing at the airports later today. Southeast California/Southwest Arizona including KIPL and KBLH: Look for continued breezy to windy conditions along the lower Colorado River valley through this afternoon. KBLH should favor the northwest with gusts to around 25-30 kts through early this evening. Winds will favor the northwest at KIPL with gusts to 20-30 kts likely this afternoon. Cloud cover will be minimal, however smoke from distant fires could cause scattered to broken decks aoa 20 kft and slantwise visibility concerns. && .FIRE WEATHER... Friday through Tuesday: Temperature will return to a few degrees above normal this weekend, topping out in the 100-108 range each day across lower elevations. Daily min RHs will stay in the teens through the rest of the period. Winds will generally remain light with directions favoring diurnal/terrain patterns. Nighttime max RH will generally range in the 25-40% range. Some increase in moisture is possible early next week and could bring a slight chance of thunderstorms back to southern Gila County. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...Feldkircher FIRE WEATHER...Sawtelle
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM PDT | Special Weather Statement | PSR | Maricopa | 33 min |
| Sep 8, 5:29 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Sep 8, 5:33 PM PDT | Special Weather Statement | PSR | Gila | 42 min |
| Sep 8, 6:08 PM PDT | Special Weather Statement | PSR | Pinal | 37 min |
| Sep 8, 6:21 PM PDT | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.